Natural Health Product-Drug Interaction Causality Assessment in Pediatric Adverse Event Reports Associated with Attention-Deficit/Hyperactivity Disorder Medication
Department of Family Medicine and Community Health; Center for Integrated Primary Care
Alternative and Complementary Medicine | Integrative Medicine | Natural Products Chemistry and Pharmacognosy | Pediatrics | Primary Care | Psychiatry and Psychology
Background: Some pediatric patients with attention-deficit/hyperactivity disorder (ADHD) use natural health products (NHPs) such as herbal remedies. Although herbal remedies are generally considered to be safe when they are used appropriately, they may contain active components that can interact with medications being used concurrently, with potential for NHP-drug interactions leading to adverse events.
Objectives: The objectives of this study were (1) to identify adverse event reports (AERs) involving commonly used herbal remedies and ADHD prescription medicines in children and adolescents; (2) to evaluate the quality of collected AERs; and (3) to assess whether NHP-drug interactions can be causally linked to reported adverse events.
Methods: We systematically searched the FDAble database (FDAble.com) for herbal remedies commonly used by patients (4-18 years old) also taking ADHD drugs from 1997 to 2015. We assessed the completeness of the AERs and used three causality assessment tools modified for NHPs (Naranjo Adverse Drug Reaction Probability Scale, HORN Drug Interaction Probability Scale, and World Health Organization Uppsala Monitoring Centre Scale).
Results: Of the 23 identified AERs involving both an herbal remedy and an ADHD prescription medication, most involved multiple (>3) substances with inadequate detail to assess multiple potential interactions. Following data extraction and evaluation of completeness, five AERs involving only one herbal remedy and one ADHD medication were evaluated for causality. An NHP-drug interaction was assessed to be probable in one case and to be possible in another. Both these reports involved a methylphenidate formulation and St. John's wort.
Conclusions: Eighteen of the 23 identified AERs involving both an herbal remedy and an ADHD drug also involved other multiple ingredient products. The reporting quality was poor for the five AERs examined. Further research is needed to study the interaction between St. John's wort and methylphenidate.
botanicals, dietary supplements, doctor-patient communication, herb–drug interaction, integrative medicine, pharmacovigilance
DOI of Published Version
J Child Adolesc Psychopharmacol. 2019 Nov 22. doi: 10.1089/cap.2019.0102. [Epub ahead of print] Link to article on publisher's site
Journal of child and adolescent psychopharmacology
Mazhar H, Foster BC, Necyk C, Gardiner PM, Harris CS, Robaey P. (2019). Natural Health Product-Drug Interaction Causality Assessment in Pediatric Adverse Event Reports Associated with Attention-Deficit/Hyperactivity Disorder Medication. Center for Integrated Primary Care Publications. https://doi.org/10.1089/cap.2019.0102. Retrieved from https://escholarship.umassmed.edu/cipc/109